Skip to main content

The Globe and Mail

Warning: Painkillers can make headaches worse, Britain says

A bad headache can be caused by painkillers, new research shows.

EmiliaU/Getty Images/iStockphoto

Got a headache? You may want to think twice before you reach for the medicine cabinet.

According to the BBC, Britain's national health institute is warning that taking too many painkillers, such as aspirin or paracetamol, can actually make people feel worse.

The phenomenon is called "medication overuse headaches" – severe headaches that are easily prevented by reducing the use of pain-relief medicine.

Story continues below advertisement

People "end up getting into a vicious cycle where your headaches get worse, so you take more painkillers, so your headache gets worse and this just becomes worse and worse and worse," Martin Underwood, who led the National Institute for Health and Clinical Excellence panel on the subject, told the BBC. The institute is a state-funded authority that provides guidance to Britain's National Health Service.

It's unknown why the overuse of painkillers leads to this problem. But if you're using painkillers at least 10 to 15 days per month, this could be adding to your agony.

The institute's new guidelines on headache relief call for doctors to advise patients to immediately quit using all pain relief, the BBC reports. While sufferers can expect about a month of pain, their symptoms eventually improve.

The institute is also recommending that acupuncture be considered as an alternative for those who suffer from migraine and tension headaches.

As we mentioned in The Hot Button last week, new research offers support for the efficacy of acupuncture in treating migraines and other forms of chronic pain, such as arthritis. That study, published in the Archives of Internal Medicine, found acupuncture to be more effective than standard pain treatment.

Meanwhile, there is additional evidence to suggest limiting the use of common over-the-counter painkillers. According to The Huffington Post, a new study from the Brigham and Women's Hospital in Boston found that the use of acetaminophen or ibuprofen more than once a week is linked with an increased risk of hearing loss in women.

Have painkillers ever made your headache worsen?

Story continues below advertisement

Report an error Licensing Options
About the Author

Wency Leung is a general assignment reporter for the Life section. Before joining The Globe in early 2010, she has worked as a reporter in Vancouver, Prague, and Phnom Penh. More

Comments

The Globe invites you to share your views. Please stay on topic and be respectful to everyone. For more information on our commenting policies and how our community-based moderation works, please read our Community Guidelines and our Terms and Conditions.

We’ve made some technical updates to our commenting software. If you are experiencing any issues posting comments, simply log out and log back in.

Discussion loading… ✨